Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 216, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2005, 8:23 PM CDT for Grant County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2005, 8:23 PM CDT (01:23 UTC)
- Expired
- Aug 11, 2005, 8:46 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Grant County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 120123 SVRDDC KSC067-120215- /O.NEW.KDDC.SV.W.0216.050812T0123Z-050812T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 823 PM CDT THU AUG 11 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWEST KANSAS. * UNTIL 915 PM CDT * AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF ULYSSES... MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF GRANT COUNTY... ULYSSES... HICKOK... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3742 10147 3740 10117 3770 10110 3773 10139 $$ 18
1 follow-up statement
000 WWUS53 KDDC 120146 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 846 PM CDT THU AUG 11 2005 KSC067-120156- /O.CAN.KDDC.SV.W.0216.000000T0000Z-050812T0215Z/ GRANT KS- 846 PM CDT THU AUG 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY HAS BEEN CANCELLED... AT 844 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS UP TO 45 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 6 MILES SOUTH OF ULYSSES...MOVING NORTHEAST AT 5 MPH.. LAT...LON 3742 10147 3740 10117 3770 10110 3773 10139 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:57 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Aug 11, 2:57 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT THU AUG 11 2005 .DISCUSSION... DAYS 1-2... THE MAIN QUESTION THROUGH SATURDAY IS HOW MUCH RAIN WILL FALL...AND WHERE...BETWEEN TONIGHT AND SATURDAY. 12Z UPPER AIR ANALYSIS SHOWED 100KT 250MB JET ACROSS THE NORTHERN DAKOTAS INTO NORTHERN MINNESOTA...WITH 60+ KT JET EXTENDING SOUTHWEST INTO THE INTERMOUNTAIN WEST REGION. THE DEEPENING CENTRAL CANADA TROUGH HAS EFFECTIVELY FLATTENED THE SUBTROPICAL RIDGE OVER THE SOUTHERN PLAINS...ALLOWING THE SLOW-MOVING FRONT IN THE LOWER TROPOSPHERE TO APPROACH SOUTHWEST KANSAS. THIS AFTERNOON, BOUNDARY LAYER CONVERGENCE ALONG THE FRONT EXTENDED FROM FAR SOUTHEAST COLORADO THROUGH THE NORTHWEST ZONES OF THE DDC CWA INTO SOUTH-CENTRAL NEBRASKA. RICH LOW LEVEL MOISTURE RESIDES SOUTH OF THE FRONT, ALONG THE FRONT, AND NORTH OF THE FRONT EVEN. GOODLAND IS SOME 100 MILES NORTHWEST OF THE FRONT AND STILL HOLDING A 63 DEWPOINT WITH A NORTH WIND. THE MORNING SOUNDING AT NORTH PLATTE HAD A TOTAL PRECIPITABLE WATER CONTENT OF 1.85 INCHES. WIDESPREAD 1.5 TO NEARLY 2.0 INCHES OF PRECIPITABLE WATER ALONG WITH CONVERGENCE ON THE BOUNDARY IS ENOUGH TO BOOST POPS TO 40-50 PERCENT OVER THE WESTERN HALF OF THE CWA. A SUBTLE UPPER AIR DISTURBANCE APPEARS TO BE ENHANCING CONVECTION OVER THE SOUTHERN COLORADO ROCKIES...WHICH LEADS ME TO BELIEVE THAT WE MAY HAVE A FAIRLY ORGANIZED COMPLEX OF STORMS GOING WELL INTO THE OVERNIGHT HOURS OVER MUCH OF MY WESTERN ZONES. GIVEN THIS THINKING, IVE TALKED MYSELF INTO INCREASING POPS INTO LIKELY CATEGORY OVER THE SOUTHWESTERN CWA. FRIDAY...TONIGHTS MCS WILL WANE DURING THE EARLY MORNING HOURS FRIDAY BEFORE ANOTHER DEVELOPS IN THE AFTERNOON. IT IS FAIRLY UNCLEAR EXACTLY WHERE THIS WILL OCCUR, AND WILL BE STRONGLY DEPENDENT ON MESOSCALE BOUNDARIES AND ADEQUATE AFTERNOON DESTABILIZATION. I DO NOT EXPECT THE FRONT TO MOVE SOUTH MUCH AT ALL, BUT WHILE THE SURFACE BOUNDARY MAY BE SOUTH, FRONTOGENETIC FORCING ABOVE THE SURFACE WOULD LIKELY SUPPORT ELEVATED THUNDERSTORMS NORTH OF THE SURFACE BOUNDARY. IN FACT, THE UKMET/GFS/NAM ALL SUPPORT A CONTINUED BOUT OF RAIN AND THUNDERSTORMS THROUGH FRIDAY NIGHT AND EVEN SATURDAY AS UPPER FLOW PARALLELS THE LOW LEVEL FRONT. THE FCST WILL CALL FOR 40-50 POPS ALL THE WAY THROUGH SATURDAY. BY SATURDAY NIGHT, IT IS NOT NOT OUT OF THE REALM OF POSSIBILITIES THAT MUCH OF SOUTHWEST KANSAS WILL SEE WELL OVER AN INCH OR TWO OF CUMULATIVE RAINFALL FROM THIS PROLONGED EVENT. DAYS 3-7... THE CLEAR FEATURE IN THE DIAGNOSTIC DATA IS THE LARGE AREA OF PERSISTENT AND NEARLY STATIONARY CONVECTION OVER AND EAST OF MALAYSIA. WHILE IT IS CLEARLY NOT AN MJO FEATURE, IT IS STILL HAVING AN IMPACT ON THE FLOW FEATURES DOWNSTREAM OVER THE EAST PACIFIC AND NORTH AMERICA AND SUPPORTS THE CURRENT HIGHER AMPLITUDE CIRCULATION PATTERN OVER THE NORTHERN HEMISPHERE. THE DETERMINISTIC MODELS AND ENSEMBLES REMAIN IN FAIRLY GOOD AGREEMENT WITH THE LONG WAVE PATTERN THROUGH NEXT WEDNESDAY THOUGH THERE ARE, OF COURSE, LARGE DIFFERENCES IN HOW THEY HANDLE SHORT WAVE ENERGY IN THE FLOW. SINCE THOSE DISTURBANCES WILL BE THE WEATHER PRODUCERS I HAVE CHOSEN NOT TO VACILLATE BETWEEN MODEL RUNS AND HAVE LEFT THE GOING GRIDS AS THEY ARE. FOR THE OUTLOOK PERIOD OF DAY 8-10, SURPRISINGLY, THE GFS IS THE MODEL THAT MAINTAINS THE HIGHER AMPLITUDE PATTERN AND HAVE THUS STAYED WITH ITS SOLUTION. ALL IN ALL, LITTLE CHANGE ANYWHERE IN THE DAY 3-10 TIME PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 88 67 80 / 30 50 50 50 GCK 67 86 65 78 / 50 50 50 50 EHA 66 89 65 79 / 60 50 50 50 LBL 69 89 66 81 / 60 50 50 50 HYS 67 86 67 77 / 30 30 30 40 P28 71 91 70 87 / 30 40 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UMSCHEID/JOHNSON
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT THU AUG 11 2005 KSZ030-031-043>046-061>066-074>081-084>090-121000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) THU AUG 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SOME SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY, MAINLY NORTH AND WEST OF A ELKHART TO HAYS LINE. LATER TONIGHT, A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS ALL OF SOUTHWESTERN KANSAS. NONE OF THESE THUNDERSTORMS TODAY OR TONIGHT ARE EXPECTED TO REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY. AT THIS TIME, IT DOES NOT APPEAR THAT ANY OF THIS THUNDERSTORM ACTIVITY WILL BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. 26
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:19 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.